Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Columbia, SC

May 5, 2020Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 1:23 AM EDT for Chesterfield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2020, 1:23 AM EDT (05:23 UTC)
Expired
May 5, 2020, 1:47 AM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3353 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS52 KCAE 050523
SVRCAE
SCC025-050600-
/O.NEW.KCAE.SV.W.0068.200505T0523Z-200505T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
123 AM EDT Tue May 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Chesterfield County in central South Carolina...

* Until 200 AM EDT.

* At 123 AM EDT, a severe thunderstorm was located 8 miles southwest
  of Cheraw State Park, or 11 miles southwest of Cheraw, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Cheraw State Park, Patrick and Cheraw Fish Hatchery. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7998 3449 8001 3451 8009
      3468 8005 3470 7987 3467 7985 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 0523Z 271DEG 32KT 3456 8002 

HAIL...1.00IN
WIND...60MPH
 
$$

HC
2 follow-up statements
209 
WWUS52 KCAE 050531
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
131 AM EDT Tue May 5 2020

SCC025-050600-
/O.CON.KCAE.SV.W.0068.000000T0000Z-200505T0600Z/
Chesterfield SC-
131 AM EDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR EAST CENTRAL CHESTERFIELD COUNTY...

At 131 AM EDT, a severe thunderstorm was located near Cheraw State
Park, or 9 miles south of Cheraw, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheraw, Cheraw State Park and Cheraw Fish Hatchery. 

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7998 3449 8001 3467 7995
      3470 7987 3467 7985 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 0531Z 271DEG 32KT 3456 7993 

HAIL...1.25IN
WIND...60MPH
 
$$

HC
733 
WWUS52 KCAE 050547
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
147 AM EDT Tue May 5 2020

SCC025-050557-
/O.CAN.KCAE.SV.W.0068.000000T0000Z-200505T0600Z/
Chesterfield SC-
147 AM EDT Tue May 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHESTERFIELD
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7998 3449 8001 3467 7995
      3470 7987 3467 7985 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 0546Z 271DEG 32KT 3456 7975 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:48 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 4, 10:48 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1048 PM EDT Mon May 4 2020

.SYNOPSIS...
Front stalled from the Upstate southeast to the coast, just
south, but paralleling I-26 will begin to gradually nudge
northward overnight. This boundary will lift to the NC/SC line
on Tuesday. A cold front will approach from the west and should
through Tuesday night. A much cooler and drier airmass expect
behind this system late week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Observations show a boundary stretching from the Upstate
southeast along/just south of I-26 to the coast late this
evening. Convection has developed along and just north of the
boundary during the evening hours. Expect this boundary to
slowly lift northward through the overnight hours. Will continue
with widely scattered showers/thunderstorm. Additionally, most
of the short term models try to bring the convective
complex across TN into the Midlands/CSRA later tonight around
07Z - 08Z through around 11Z. Due to this have continue to
mention the possibility, low pop, for SHRA/TSRA overnight.
Strong and damaging winds are the main concern with thunderstorms
due to remaining dry air aloft. Lows overnight will fall into
the lower to middle 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Weak front should remain across the area early in the day, then
is expected to be lifting northward as a warm front in response
to a surface low moving through the Ohio River valley north of
the area. Best chance for showers and isolated thunderstorms
should remain close to the lifting warm front, keeping highest
pops across the northern third counties through the day. With
the best dynamics well north, and a good capping inversion being
shown south of the warm front, coverage should be somewhat
limited. Temperatures Tuesday in the warm sector will reach the
mid to upper 80s to around 90, while areas near and north of the
front only reach the upper 70s.

By Tuesday night, the surface low continues tracking north of
the region, dragging a cold front into and eventually through
the forecast area during the overnight hours. Moisture remains
limited, along with instability, so will go with mainly
isolated to scattered pops along the front. Overall rainfall is
expected to be around 0.25 inches or less. Lows Tuesday night
will remain mild in the upper 50s to lower 60s with some cloud
cover expected.

May have a few lingering light showers early Wednesday morning,
but dry and cooler conditions rapidly push in through the day.
Cooler temperatures settle in behind the front with highs
ranging from the mid 70s to around 80 degrees. Dry weather into
Wednesday night, with overnight lows falling well below normal.
Readings in the mid/ 40s up north, to the lower 50s south.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Deep trough remains across the eastern CONUS into the weekend,
with temperatures below normal through the period. Friday night
into Saturday will see the next chance for rainfall as the next
system moves through the region. Moisture will once again be
somewhat limited ahead of the front which will also limit
instability along the front. Will carry chance pops Friday
night with the frontal passage.

Cooler and drier weather is again expected Saturday and Sunday
behind the exiting cold front as high pressure settles in over
the region. High temperatures will generally be in the 70s with
lows in the 40s to lower 50s.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR conditions will continue throughout the 24-hr TAF period.

A frontal boundary extending across the Midlands, north of the
terminals, will continue to gradually lift northward tonight.
Convection has developed in the Upstate of SC and further west,
but the bulk of the convection should remain well north of the
terminals. Removed mention of VCSH and will amend based on
radar trends if necessary. Clouds are expected to increase and
lower overnight, but should remain at VFR levels. Winds will be
variable overnight and into Tuesday morning, then will generally
be out of the southwest by midday Tuesday at around 5 to 10
knots with gusts to 18 knots during the afternoon. Isolated
convection on Tuesday afternoon is also expected to remain north
of the terminals, so have not included any mention.

EXTENDED AVIATION OUTLOOK...Restrictions possible at times
through Wednesday as a frontal boundary remains across the
region. A cold front will move into the area Friday into Friday
night with associated restrictions in showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 3:12 AM EDT, 22 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
312 AM EDT Mon May 4 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
050715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
312 AM EDT Mon May 4 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 12:29 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
1229 AM EDT Tue May 5 2020

SCZ016-022-116-050500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1229 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northern Kershaw Counties Until
100 AM EDT....

At 1228 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or 13 miles east of Lancaster,
moving east at 35 mph.

  HAZARD...gusty winds 35 to 45 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pageland, Carolina Sandhills Wildlife Refuge, Buford, Jefferson,
Ruby, Mount Croghan, Chesterfield Ruby Middle School, High Point Fire
Station, Tradesville, Bay Springs Fire Station, Forty Acre Rock
Preserve, Taxahaw and Central High School.

LAT...LON 3481 8012 3455 8014 3464 8066 3482 8062
TIME...MOT...LOC 0428Z 273DEG 30KT 3471 8055

HC
Special weather statement, May 5, 1:17 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EDT Tue May 5 2020

SCZ016-050545-
Chesterfield SC-
117 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 145 AM EDT....

At 117 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles southwest of Cheraw, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Society Hill, Patrick and Cheraw Fish
Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3451 7986
      3449 7990 3450 7991 3449 7993 3453 8015
      3469 8014 3470 7987 3467 7985 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 0517Z 271DEG 32KT 3459 8007

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:07 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry38 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster42 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
May 5, 7:21 PM EDTSpecial Weather StatementCAEChesterfield24 min
May 5, 7:52 PM EDTSevere Thunderstorm WarningCAELancaster38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.